MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (BROKEN BOW) BD VACUTAINER® K2 EDTA (K2E) 18 MG BLOOD COLLECTION TUBES; BLOOD SPECIMEN COLLECTION DEVICE

BECTON, DICKINSON & CO. (BROKEN BOW) BD VACUTAINER® K2 EDTA (K2E) 18 MG BLOOD COLLECTION TUBES; BLOOD SPECIMEN COLLECTION DEVICE
Catalog Number 368589
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/09/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Date of event: unknown.The date received by manufacturer has been used for this field.A sample is available for evaluation.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that tubes are having issues with hemolysis with a bd vacutainer® k2 edta (k2e) 18 mg blood collection tubes.The following information was provided by the initial reporter: it was reported that tubes are having issues with hemolysis.Additional information provided by customer: it was drawn with no problems with a regular needle and sent through the tube system.We don¿t have any foam in the transport tubes but are going to try and get some to try out.Was it a difficult venipuncture? was there any ¿probing" at the venipuncture site? don¿t know.How long did it take to fill the tubes? don¿t know.Was the blood, if transferred from a syringe, forced into the tube? was not transferred.How long was the tourniquet left on the arm during venipuncture? she usually pops the tourniquet when blood starts coming, but not always.How are the tubes being mixed (gently or vigorously)? gentle inversion.Was the antiseptic used to cleanse the site allowed to dry before the venipuncture? yes.Was there any moisture present in the tube? did water, or other solutions, enter the tube? not that we noticed.Were all the tubes from this patient hemolyzed? was there a comparison of various samples from the same patient? some patients all tubes were hemolyzed, others one will the hemolyzed and the other not.Does the patient have a condition that may cause hemolysis? unknown.How long from collection to centrifugation? unknown.Were there any erroneous results due to the hemolysis? some did not cause an issue.Others we had to call the patient back.
 
Additional Manufacturer Narrative
H.6.Investigation summary: bd received samples and photos from the customer facility for investigation.The samples and photos were evaluated and the customer¿s indicated failure mode for hemolysis with the incident lot was observed in the photos.A review of the device history record was completed for the incident lot and, based on this review, all product specifications and requirements for lot release were met; there were no related quality non-conformances during manufacturing of the product.Hemolysis can be caused by many sources, including certain patient pathological conditions, improper specimen collection, specimen processing, and specimen transport.Specimen collection factors that can contribute to hemolysis range from prolonged tourniquet time and improper venipuncture technique to transferring a sample from a syringe draw or iv catheter.Specimen processing factors include vigorous mixing or shaking of the specimen, not allowing the specimen to clot for the recommended amount of time, prolonged contact of serum or plasma with cells, and exposure to excessive heat or cold.Finally, mechanical trauma and other adverse conditions during transport of tubes can result in hemolysis.H3 other text : see section h.10.
 
Event or Problem Description
It was reported that tubes are having issues with hemolysis with a bd vacutainer® k2 edta (k2e) 18 mg blood collection tubes.The following information was provided by the initial reporter: it was reported that tubes are having issues with hemolysis.Additional information provided by customer: it was drawn with no problems with a regular needle and sent through the tube system.We don¿t have any foam in the transport tubes but are going to try and get some to try out.Was it a difficult venipuncture? was there any ¿probing"" at the venipuncture site? don¿t know.How long did it take to fill the tubes? don¿t know.Was the blood, if transferred from a syringe, forced into the tube? was not transferred.How long was the tourniquet left on the arm during venipuncture? she usually pops the tourniquet when blood starts coming, but not always.How are the tubes being mixed (gently or vigorously)? gentle inversion.Was the antiseptic used to cleanse the site allowed to dry before the venipuncture? yes.Was there any moisture present in the tube? did water, or other solutions, enter the tube? not that we noticed.Were all the tubes from this patient hemolyzed? was there a comparison of various samples from the same patient? some patients all tubes were hemolyzed, others one will the hemolyzed and the other not.Does the patient have a condition that may cause hemolysis? unknown.How long from collection to centrifugation? unknown.Were there any erroneous results due to the hemolysis? some did not cause an issue.Others we had to call the patient back.

Brand Name
BD VACUTAINER® K2 EDTA (K2E) 18 MG BLOOD COLLECTION TUBES
Common Device Name
BLOOD SPECIMEN COLLECTION DEVICE
Manufacturer (Section D)
BECTON, DICKINSON & CO. (BROKEN BOW)
150 south 1st avenue
broken bow NE 68822
MDR Report Key9234420
Report Number1917413-2019-02250
Device Sequence Number3103340
Product Code JKA
UDI-Device Identifier50382903685894
UDI-Public50382903685894
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
BK980011
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/25/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date12/31/2020
Device Catalogue Number368589
Device Lot Number8345629
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/16/2019
Initial Date Received by Manufacturer 10/09/2019
Supplement Date Received by Manufacturer10/09/2019
Initial Report FDA Received Date10/24/2019
Supplement Report FDA Received Date10/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;